MAUDE Adverse Event Report: BIOFIRE DIAGNOSTICS, LLC FILMARRAY PNEUMONIA PANEL PLUS

BIOFIRE DIAGNOSTICS, LLC FILMARRAY PNEUMONIA PANEL PLUS
Model Number RFIT-ASY-0143
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 01/25/2022
Type of Reportable Event Death
Additional Manufacturer Narrative
Investigation: the patient was a (b)(6) male who presented with mechanically-ventilated pneumopathy at the time of testing.On (b)(6) 2022, an endotracheal aspirate sample was collected and tested on the biofire filmarray pneumonia panel plus.The panel reported (b)(6) as detected.The same sample was cultured with disk diffusion (culture date unknown) and this had growth of (b)(6) with a (b)(6) phenotype.Additional testing of the colony with a cepheid genexpert® pcr test confirmed the presence of the meca and the scc cassette.The strain was sent to a national reference center laboratory (cnr) for testing and they confirmed a (b)(6) strain.The cnr results were as follows: (b)(6) strain confirmed: (b)(6).The customer reported that the patient died (date and cause of death unknown) and stated it cannot be excluded that the patient's death is related to the filmarray pneumonia panel plus result.The customer also reported that the diagnosis of (b)(6) infection was retained and that there is no available information on the patient's antibiotic treatment.Biofire made multiple attempts to receive additional detail but was informed by the customer that they would not provide any further information about the patient (e.G.Treatment, cause of death, etc.).The customer cited medical secrecy and confidentiality.On (b)(6) 2022, the customer sent the (b)(6) isolate from the patient sample to biomérieux sa ((b)(4)) for internal testing.The internal testing report is as follows: an isolate was received for in-house testing.The original sample was not available for testing.The isolate was cultured with gelose chromid (b)(6) agar and green colonies were observed which indicates (b)(6) was present.The isolate was cultured on cefotoxin disk diffusion and was resistant (diameter = 20mm).The isolate was tested on vitek ms and was positive for (b)(6) with a 99.9% confidence.The isolate was tested on the filmarray pneumonia panel plus and (b)(6), meca/c, and mrej were all detected with robust signatures.Internal testing on the isolate was unable to replicate the customer's results.The isolate was sequenced with benchtop assays and whole genome sequencing which confirmed (b)(6), meca, and mrej targets.Additionally, sequencing analysis identified perfect coverage for filmarray pneumonia panel plus assay designs.In conclusion, there was no assay sensitivity limitation with the provided (b)(6) strain.Quality control (qc) records for pouch lot# 21ys21 (kit lot# 1431721) were reviewed.This pouch lot passed qc criteria and was found within specification.No run malfunction occurred and the filmarray instrument (serial# (b)(4)) was working within design specifications.Conclusion: the investigation concluded that the most likely cause for the (b)(6) discrepancy was sensitivity/specificity differences between the filmarray pneumonia panel plus and traditional susceptibility testing of isolates.It is possible that the original sample contained a polymicrobial culture of both (b)(6).An isolate was received for in-house testing which confirmed the isolate was (b)(6).Since only the isolate was received for in-house testing, the in-house results are for that isolate and not the original sample.In the run file analysis, the mrej assay showed no amplification and the meca/c, (b)(6) assays were observed with moderate amplification signatures.In-house testing of the isolate on the filmarray pneumonia panel plus showed very robust amplification for meca/c and mrej.Additional molecular and standard microbiological testing confirmed that the isolate was (b)(6).Sequencing results confirmed (b)(6) with perfect alignment for filmarray pneumonia panel plus assay designs, therefore the missed detection was not due to a sequence variant.The original filmarray pneumonia panel plus run file along with all other testing suggests that the presence of a polymicrobial culture of (b)(6) was present in the original sample.Due to the ability of the filmarray pneumonia panel plus to detect nucleic acid/organisms directly from the patient sample rather than isolated culture colonies, discrepancies between the filmarray pneumonia panel plus and traditional testing can occur and are part of the normal performance of the product.(b)(6) (containing the applicable mrej target nucleic acid) was not detected by the filmarray pneumonia panel plus with the original sample.However, (b)(6) could be detected in an organism isolated from the original sample by comparator methods based on differences in sensitivity/specificity and test methodologies.By comparator methods based on differences in sensitivity/specificity and test methodologies.The filmarray pneumonia panel plus pouch lot and filmarray instrument are working within specification and no malfunction was observed.The lot and instrument are not suspected as a cause of the missed detection.Antimicrobial resistance can occur via multiple mechanisms.A not detected result for a genetic marker of antimicrobial resistance does not indicate susceptibility to associated antimicrobial drugs or drug classes.A detected result for a genetic marker of antimicrobial resistance cannot be definitively linked to the microorganism(s) detected.Culture is required to obtain isolates for antimicrobial susceptibility testing, and filmarray pneumonia panel plus results should be used in conjunction with culture results for the determination of susceptibility or resistance.Clinical performance: according to table 29 meca/c and mrej 3x3 performance table (qrefcx & pcr/seq on cultured isolate(s) from bal specimens) of the filmarray pneumonia panel plus instructions for use [rfit-prt-0895], (b)(6)) showed an overall ppa of (b)(6).Note: results from this test must be correlated with the clinical history, epidemiological data, and other data available to the clinician evaluating the patient.
 
Event or Problem Description
Summary: (b)(6) reported a potential (b)(6) result on the biofire® filmarray® pneumonia panel plus after testing a patient sample.Due to the biofire filmarray pneumonia panel plus result, the patient did not receive the appropriate antibiotic therapy for (b)(6).The customer reported that the patient died and they cannot exclude that the death is related to the biofire filmarray pneumonia panel plus result.The customer did not provide further patient information.Upon investigation, no malfunction occurred and the biofire filmarray pneumonia panel plus was working within specification.The investigation concluded that the most likely cause for the discrepant result was sensitivity/specificity differences between the biofire filmarray pneumonia panel plus and comparator methods with a polymicrobial culture of (b)(6).

Brand Name
FILMARRAY PNEUMONIA PANEL PLUS
Common Device Name
FILMARRAY PNEUMONIA PANEL PLUS
Manufacturer (Section D)
BIOFIRE DIAGNOSTICS, LLC
515 colorow drive
salt lake city UT 84108
Manufacturer (Section G)
BIOFIRE DIAGNOSTICS, LLC
515 colorow drive
salt lake city UT 84108
Manufacturer Contact
kevin bourzac
515 colorow drive
salt lake city 84108
8017366354
MDR Report Key14500329
Report Number3002773840-2022-00001
Device Sequence Number17554091
Product Code QDS
UDI-Device Identifier00815381020314
UDI-Public00815381020314
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K181324
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 05/24/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/09/2022
Device Model NumberRFIT-ASY-0143
Device Catalogue NumberRFIT-ASY-0143
Device Lot Number1431721
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/25/2022
Initial Report FDA Received Date05/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/14/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age53 YR
Patient SexMale